Thursday, September 17, 2009

Behavioral issues from Pulmicort and Singulair?

Another comment to address:

My son is on singulair and plumicort. He has had "asthma/breathing" problems since he was six months old. He was put on the meds the summer bw pre-k and kindergarten. He was a perfect student in Pre-k, but ever since he has been in trouble in school. He just started the first grade and his teacher has asked me to have him tested for ADHD. I do not want to medicate him anymore than I have to. I have read that singulair and plumicort can have these side effects on children. But he needs them to survive!! The dr told me today I can take him off the singulair for a week and see if there is a difference.

So, keep in mind that Singular and Pulmicort absolutely CAN cause behavioral side effects...but they don't always. We were fortunate enough to never see those side effects (I assume, but I've never been able to talk Ozzy off the stuff!), although we did have others. We did see jumpiness from Albuterol and Prednisone, but not from the maintenance meds.

I would follow your teacher's advice. Talk to your pediatrician about your teacher's report and try to understand if her concerns seem related to the medications. Talk to your pulminologist if he or she might have a better understanding of the side effects. If your pediatrician thinks it's warranted, take your son for the evaluation. If your behavorial psychologists and/or pediatric neurologists handle evaluations in a manner similar to the way our doctors do, you'll find the evaluation an enlightening experience. My kids and I have actually enjoyed those appointments, believe it or not.

And if your child does have ADHD, you'll be able to get the treatment he needs. Not all doctors medicate for it - and not all kids require medication. (Our Ig was recently diagnosed with PDD-NOS, and I was warned that he probably has ADHD as well, although he's too young to diagnose. Like you, I don't want to medicate. I don't like those meds! If we have to do it, we will, but we'll do everything we can to avoid it.)

So, in summary, do the evaluation. Your child's classroom issues may not have anything to do with the asthma meds. But once you have a diagnosis (or not), you'll be able to make informed decisions about how to help your child succeed in and out of the classroom.

Good luck - and please keep me posted.


8 comments:

Stef said...

Hi I just found your blog while doing endless searches on pediatric asthma. I have a few questions for you if you don't mind. What is the Singulair black box warning, is it about depression/ suicide? And I also had a question about your personal experience with flovent. My son has just been prescribed it, and he is two. Have you noticed any growth supression, and have you noticed any serious behavioral changes? I am so worried about giving him this drug, and the doctor and pharm just try to play down the side effects, but when I search online I find LOADS of unhappy mothers about them! Thanks for your posts!

finola said...

hi, my son was on pulmicort and singulair (from age 2 1/2 to 4). His behaviour steadily grew worse every month. He threatened (to kill), kicked, screamed. It appeared he had no control over his emotions. I used to cry every night after he went to bed- every day was so stressful. I asked our doc if we could change meds. He is now on allegra and asmanax and my beautiful bright funny sweet loving boy (now 4 1/2) is back. I enjoy every minute of him now. the doc admitted that pulmicort causes aggressive behaviour in 5% of who take it. Please consider taking your child off these meds and onto something else if you experience agressive behaviour like we did. I wish someone had told me sooner. hope this helps!

Aimee said...

Hi, Finola. It's not often I hear about this, but I certainly have heard it before! Oddly, it was a Singulair side effect in that case - nothing to do with steroids.

Thank you for your comment, Finola. It's important for people to know that this can happen - even only rarely - and that there are alternatives! If you're child's behaviour changes dramatically, you should absolutely talk to your doctor.

Anonymous said...

I am actually really confused because my D was just recently diagnosed with asthma and put on pulmicort. After 3 weeks she was like a different person, like she had ADHD, she was violent, angry, irritable, restless, spastic, just not herself. I wanted a med change, her dr. said to decrease the dose. I still want a med change, this is so scary as a parent having to make these decisions.

Aimee said...

Anonymous - as you've read, these side effects are common. But there are alternatives: Ask your doctor about using Flovent or Qvar. These are metered-dose inhalers, and they're administered via a spacer. Much faster and easier than a neb!

While any inhaled steroid can have these effects, it's worth trying a few to be sure. The benefits of inhaled steroids are tremendous. I can honestly say that Flovent saved my guys many potential hospitalizations.

I would also recommend visiting www.aanma.org (Google "mothers of asthmatics"). Their site has a lot of information for "newbies" that you will find helpful and empowering. Plus, you can post questions to their staff nurse. (You used to actually be able to call her. Not sure if that's still an option.)

Hope this helps. Please keep us posted on your progress.

Good luck to you and your daughter! I'll be thinking of you both.

Anonymous said...

My daughter just started on Pulmicort after an acute Respiratory issue and has to stay on it another week. She is VERY aggressive since starting the steroids in the hospital . It's almost scary, if she were bigger I would have to get a tranquilizer, thank God she'd just 3 !

VeryWeary said...

Sher
hi..I had my 3 1/2year old son on Qvar once a day for three weeks and then switched to 2x a day for 1 more week. He became so angry and physically aggressive it was frightening. He would scream I hate you in such a rage. Just switched to Flovent ..day 2..hope it effects him differently.

VeryWeary said...


hi..I had my 3 1/2year old son on Qvar once a day for three weeks and then switched to 2x a day for 1 more week. He became so angry and physically aggressive it was frightening. He would scream I hate you in such a rage. Just switched to Flovent ..day 2..hope it effects him differently.